Diversification effects in operational risk: A robust approach
Fabio Monti,
Michael Brunner,
Fabio Piacenza and
Davide Bazzarello
Journal of Risk Management in Financial Institutions, 2010, vol. 3, issue 3, 243-258
Abstract:
Both the Basel II regulation for banks and the planned Solvency II directive for insurance companies allow institutions to reduce the operational risk capital in their internal model when they can demonstrate the existence of diversification effects. This paper shows how an institution can directly derive the dependency structure between operational risk cells from internal loss data in a realistic setting. Furthermore, it is demonstrated how the institution can, in a statistically sound manner, prove that the effect of diversification on the capital charge is taken into account in a conservative way. The presented approach should therefore allow an institution to reduce its overall operational risk capital due to diversification effects. As all parameters are derived from data already known to companies, using an operational risk model based on internal loss data (loss distribution approach), the concurrent implementation effort is relatively small. The derivation of correlation parameters is demonstrated using internal loss data from UniCredit Group. The resulting effect on the overall capital at risk is shown on the basis of a simplified loss distribution approach.
Keywords: operational risk; loss distribution approach; Basel II; Solvency II; correlation; copula; diversification effect; value at risk (search for similar items in EconPapers)
JEL-codes: E5 G2 (search for similar items in EconPapers)
Date: 2010
References: Add references at CitEc
Citations:
Downloads: (external link)
https://hstalks.com/article/2695/download/ (application/pdf)
https://hstalks.com/article/2695/ (text/html)
Requires a paid subscription for full access.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:aza:rmfi00:y:2010:v:3:i:3:p:243-258
Access Statistics for this article
More articles in Journal of Risk Management in Financial Institutions from Henry Stewart Publications
Bibliographic data for series maintained by Henry Stewart Talks ().